Format

Send to

Choose Destination
Diabetes Ther. 2019 Apr 1. doi: 10.1007/s13300-019-0607-5. [Epub ahead of print]

A Case Report of Fulminant Type 1 Diabetes Mellitus Caused by Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Complicated by Iodine-Induced Thyrotoxicosis.

Author information

1
Department of Endocrinology, Key Laboratory of Endocrinology of National Health and Family Planning Commission, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences and Peking Union Medical College, Beijing, China.
2
Department of General Internal Medicine, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences and Peking Union Medical College, Beijing, China.
3
Department of Endocrinology, Key Laboratory of Endocrinology of National Health and Family Planning Commission, Peking Union Medical College Hospital, Chinese Academy of Medical Sciences and Peking Union Medical College, Beijing, China. pingfan@pumch.cn.

Abstract

A 46-year-old woman presented with rash, fever, lymphadenopathy, eosinophilia and liver dysfunction. She had been treated with ornidazole for facial rosacea 2 months previously. Two weeks following presentation, she developed diabetic ketoacidosis with exhausted beta islets (2 h postprandial laboratory values: glucose 22.0 mmol/L, C-peptide < 0.017 nmol/L, proinsulin < 0.23 pmol/L) and negative autoantibodies. Several days thereafter, after having undergone an enhanced computed tomography examination to screen for malignancy, the patient developed thyrotoxicosis with a low iodine absorption rate and super-high urine and serum levels of iodine. The patient was ultimately diagnosed with drug reaction with eosinophilia and systemic symptoms (DRESS), a hypersensitivity reaction to drugs. Studies have shown that immune dysregulation during DRESS renders patients susceptible to new diseases. Here we report a patient who recovered from DRESS but developed fulminant type 1 diabetes complicated with iodine-induced thyrotoxicosis. This case report sheds light on the pathogenesis of DRESS and its sequelae and illustrates that patients with DRESS require long-term care and follow-up.

KEYWORDS:

DRESS; Fulminant type 1 diabetes; Iodine-induced thyrotoxicosis

PMID:
30937841
DOI:
10.1007/s13300-019-0607-5

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center